Can't Turn Anxiety Off

Hello!

My daughter has been struggling with extreme anxiety for two months. She is a second year grad student and she is employed. She feels like her world has turned upside down because she can't sit still long enough to concentrate on her studies. She can't be productive at work. She doesn't want to communicate with friends. Today, the doctor prescribed anxiety medication because the other strategies for relief have failed (not giving up, though). She took the medication and finally made it through a day of work without anxiety or a panic attack.

I have been searching the Internet for answers, and I've learned there are no simple answers. One of my searches led me to this support group.

6 Replies

oldestnewest
  • Hi Delta1,

    It's great that you've had success! Maybe you've found an answer! Will you mind telling me what med helped your daughter? I have an anxiety disorder and so does 1 of my sons. I've not only experienced it but i've seen it in my son. I know how we get help and the best ways to get help for you, depending on your daughter's diagnosis. I'll tell you whatever I can and naturally you take what information you want and let it help you make choices in your life and your daughter's.

    I wonder why she would be feeling anxious at this time? Is there anything in particular that is putting pressure on her? Something new that wasn't present when she was in college prior to now? That has me wondering.

  • Hi BonnieSue,

    I'm thrilled to have people to reach out to! I feel we are alone when dealing with this problem. The med that was prescribed for her anxiety is totally short term because she must have relief so that she can complete classes and work. She is taking a very small dose of Klonopin. Yes, I know it's an addictive drug. I'm guessing most of the meds are.

    I think she has always had anxiety issues, but it's gotten out of hand this year. My son takes anxiety medication (Lexapro) as well. Apparently, anxiety disorder can be genetic. I had social anxiety, general anxiety for many years, but I was taught to believe it was part of who I was (a shy, timid kid, adult). I feel so dumb because I never figured out that help was available. Over the years, I have become more confident and anxiety doesn't completely take over now.

  • Hello Delta1, hope your daughter is doing better. My daughter suffers from anxiety and panic attacks too , she is 21 and everything started when she was like your daughter working and attending collage at the same time. I think is so stressful. My daughter had to go to a Psychiatrist who prescribed Paxil, witch she is been taking it since July 2016, it helped her but I wish the Doctor had told me about the withdrawal symptoms that you will have when trying to get off the medications. She's been only taking 12,5 mg , recently decreased the dose to half and after a few days she was felling so bad, a lot of nauseas, no appetite, very anxious, and some other symptoms. I believe the best thing someone can do when suffering from anxiety , depression or any mental health problem, is to received counseling, or psychotherapy. medications are not good, all those chemicals work on your brain and some times is worse when you want to stop them. I read a lot a comments from people who were on psychotropics, and how they feel after they discontinue the medications and sometimes even when they were taking them they continue felling bad. I was watching a video about magnesium deficiency, which I found very interesting. it explains how this deficiency can affect thousands of functions in your body including giving you depression and anxiety. Also vitamin B12 deficiency can affect your mood and make you feel depressed. I would recommend to your daughter to consider just staying at school and dont work for a while if possible, collage is very stressful and time consuming, is too hard to work and go to school at the same time. Maybe she has some kind of vitamins and mineral deficiency and need to take some OTC supplements. But the best help she can find is receiving counseling from a good license therapist, she needs to find witch one is better for her, we tried few of them, still looking for the one that is better for her. I hope this comment helps your daughter a little bit, and please tell her she is not alone and she is going to be better. Wish you both the best. Hope hear from you soon.

  • Hi TP33172!

    Thank you for sharing your knowledge. So far, today seems to be a better day. I advised her to take the medication as needed because I'm so afraid that she will become addicted. Yes, my daughter has a psychiatrist and she receives counseling. She just started Mindfulness exercises. I'm hoping it will be helpful soon but she has not been doing the exercises regularly. She has reduced her work at school and on the job. My hope is that she will eventually be able to deal with more as time goes on. But, if she can't do it, it's okay. She is placing additional stress on herself because doesn't want to be a failure. She says she doesn't want to let me down. She has forgotten that none of this (PhD) was my idea. She has always been a winner in my book. I raised a wonderful person, and I couldn't be more proud.

    I'm sorry that your daughter is having a hard time with withdrawal. As a mom, I know it's extremely difficult to watch her go through it. My heart goes out to you both.

  • Klonopin/clonazepam is a benzodiazepine and a mild tranquilizer and can be addictive. It will have to be tapered off slowly should your daughter be taken off of it. It also can affect short and long term memory if taken long term as in years...taken for several years. It doesn't HAVE to, but it can. I have reduced mine from 4 mgs per day 11 months ago to 0.5 mg per day without any problem and no addiction symptoms and I've been on 4 mg per day for 28 years. I reduced it because I had sleepiness that indicated I didn't need the Klonopin so much.

    Lexapro and Paxil are both antidepressants and similar in how they work. They can be just as hard to taper off of as people think benzos are. Drs. are under a lot of pressure to put anxiety patients on antidepressants and not mild tranquilizers because of the idea of tranqs causing addiction and memory loss.

    It's great that your daughter is receiving counseling because that's a very important part of her treatment. Mindfulness can be great, too. It sounds like your daughter is on the right path and possibly will have some med adjustment here or there and will learn a lot in counseling about how to handle the pressure of school and a job...maybe even not have a job, who knows? I wish you both the best! If you write to me I'll answer you should you have a question.

  • You are right there are no simple answers. I say good for your daughter for being in grad school and working. She should be proud of herself. Also, good for you for trying to help her find answers. I think that it is great that she started medication. It may be temporary for her to cope with the increased stress of school and a job. If it helps I hope she can accept the help for now.

You may also like...